Alert archive / Kansas / Tornado Warnings in 2017

Tornado Warning 3, NWS Hastings, NE

October 1, 2017Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at Oct 1, 2017, 6:46 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 6:46 PM CDT (23:46 UTC)
Expired
Oct 1, 2017, 7:30 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 6:53 PM CDTHAIL 1.756 Sse Logan, KSQUARTERS TO GOLF BALL SIZED HAIL.
Oct 1, 6:57 PM CDTTORNADO7 Nnw Webster State Par, KSBRIEF TOUCHDOWN OF A SMALL ROPE TORNADO.
Oct 1, 6:59 PM CDTFUNNEL CLOUD4 N Webster State Park, KSVIA SPOTTER NETWORK.
Oct 1, 7:31 PM CDTTSTM WND GST 503 S Kirwin, KSEST WINDS OF 40 TO 50MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

294 
WFUS53 KGID 012346
TORGID
KSC147-163-020030-
/O.NEW.KGID.TO.W.0003.171001T2346Z-171002T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
646 PM CDT SUN OCT 1 2017

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northern Rooks County in north central Kansas...
  Southern Phillips County in north central Kansas...

* Until 730 PM CDT
    
* At 646 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Logan, or 18 miles northeast of Hill
  City, moving east at 40 mph.

  HAZARD...Tornado and tennis ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Kirwin around 725 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9960 3957 9963 3961 9963 3972 9907
      3957 9907 3957 9905 3948 9905 3942 9960
TIME...MOT...LOC 2346Z 254DEG 33KT 3953 9958 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Wesely
5 follow-up statements
292 
WWUS53 KGID 012355
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
655 PM CDT SUN OCT 1 2017

KSC147-163-020030-
/O.CON.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-Phillips KS-
655 PM CDT SUN OCT 1 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
ROOKS AND SOUTHERN PHILLIPS COUNTIES...
    
At 654 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Logan, or 16 miles southwest of
Phillipsburg, moving east at 35 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Kirwin around 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9960 3957 9963 3961 9963 3972 9907
      3957 9907 3957 9905 3948 9905 3942 9960
TIME...MOT...LOC 2354Z 253DEG 32KT 3955 9950 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Wesely
303 
WWUS53 KGID 020001 CCA
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
701 PM CDT SUN OCT 1 2017

KSC147-163-020030-
/O.COR.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-Phillips KS-
701 PM CDT SUN OCT 1 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
ROOKS AND SOUTHERN PHILLIPS COUNTIES...
    
At 700 PM CDT, a confirmed tornado was located 8 miles southeast of
Logan, or 16 miles southwest of Phillipsburg, moving east at 30 mph.

HAZARD...Damaging tornado and two inch hail. 

SOURCE...Weather spotters confirmed a brief rope tornado at 657 
         PM CDT. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornado will be near...
  Kirwin around 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3957 9960 3957 9963 3961 9963 3972 9907
      3957 9907 3957 9905 3948 9905 3942 9960
TIME...MOT...LOC 2355Z 251DEG 27KT 3955 9950 

TORNADO...OBSERVED
HAIL...2.00IN

$$

Wesely
761 
WWUS53 KGID 020012
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
712 PM CDT SUN OCT 1 2017

KSC147-163-020030-
/O.CON.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-Phillips KS-
712 PM CDT SUN OCT 1 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN ROOKS AND SOUTHEASTERN PHILLIPS COUNTIES...
    
At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Glade, or 11 miles south of
Phillipsburg, moving east at 35 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Kirwin around 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3963 9952 3972 9907 3957 9907 3957 9905
      3951 9905 3947 9943
TIME...MOT...LOC 0012Z 256DEG 30KT 3958 9930 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Wesely
322 
WWUS53 KGID 020021
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
721 PM CDT SUN OCT 1 2017

KSC163-020031-
/O.CAN.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Rooks KS-
721 PM CDT SUN OCT 1 2017

...THE TORNADO WARNING FOR NORTHEASTERN ROOKS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.

LAT...LON 3957 9941 3964 9945 3972 9907 3957 9907
TIME...MOT...LOC 0021Z 239DEG 21KT 3961 9932 

$$

KSC147-020030-
/O.CON.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Phillips KS-
721 PM CDT SUN OCT 1 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN PHILLIPS COUNTY...
    
At 721 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Glade, or 10 miles south of Phillipsburg, moving
northeast at 25 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Kirwin around 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 9941 3964 9945 3972 9907 3957 9907
TIME...MOT...LOC 0021Z 239DEG 21KT 3961 9932 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Wesely
434 
WWUS53 KGID 020030
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
730 PM CDT SUN OCT 1 2017

KSC147-020038-
/O.EXP.KGID.TO.W.0003.000000T0000Z-171002T0030Z/
Phillips KS-
730 PM CDT SUN OCT 1 2017

...THE TORNADO WARNING FOR SOUTHEASTERN PHILLIPS COUNTY WILL EXPIRE
AT 730 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.  

A tornado watch remains in effect until 1100 PM CDT for north 
central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of southern Phillips County and additional tornado warnings 
are still possible if rotation increases again.

LAT...LON 3957 9941 3964 9945 3972 9907 3957 9907
TIME...MOT...LOC 0028Z 251DEG 27KT 3963 9925 

$$

Wesely

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Oct 1, 6:41 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 1, 6:41 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM CDT Sun Oct 1 2017

An active weather pattern is expected across the local area
through the short term periods. With clearing to our west this
afternoon...instability has been building ahead of an approaching
cold front. Currently this front extends from near O'Neill
Nebraska southwest into eastern Colorado. Can already see some
cumulus starting to develop along the boundary...although nothing
has yet to really take off. That said...with plenty of
instability...effective shear values of 35 to 40 kts...and
forcing from the front...think that it is only a matter of time
before strong convection begins to initiate.

With the aforementioned parameters...have no trouble imagining
that organized convection will develop...with the potential for
large hail...strong thunderstorm wind gusts...as well as an
isolated tornado or two. Will continue to monitor...but think that
this convection will initiate to our west around 4 PM or 5
PM...making it to our western fringes by early evening...and
spreading east across the forecast area during the mid evening
through overnight hours. Short term model guidance is in fair
agreement with this...with both the HRRR/RAP developing a line of
thunderstorms and taking it east later this evening. With a
developing LLJ on the warm side of this boundary...expect
convection to persist through much of the overnight hours...but
with the best potential for severe storms coming primarily before
midnight.

With the cold front expected to stall across the local area
tomorrow...expect a fairly good temperature gradient to develop by
afternoon...with highs in the lower 60s forecast for our
north...and mid 80s forecast across out southeast. This front
should also become a focal point for convection during the late
afternoon and evening hours...with another chance for strong or
marginally severe thunderstorms late in the day tomorrow. While
severe potential does not look as great tomorrow...expect at least
the potential for marginally severe hail and 60 mph winds gusts
with the strongest storms through the evening hours.

.LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun
Oct 1 2017

Continued unsettled weather is expected through much of the
extended periods as a cold front meanders across the local area.
This should keep temperatures near or slightly below
normal...with multiple chances for showers and a few thunderstorms
across parts of the local area...although severe weather appears
unlikely at this time. The main frontal boundary will eventually
shift southeast of the local area by next weekend...with dry
conditions and a return to above normal temperatures returning
next Saturday afternoon and Sunday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 635 PM CDT Sun Oct 1 2017

Scattered severe thunderstorms across western KS and NE will
continue eastward into the evening, eventually impacting both TAF
sites, but also gradually decreasing in intensity.

The HRRR model is handling the ongoing convection very well, so I
have leaned on it heavily for this TAF issuance. The HRRR fills
the ongoing storms into a well defined line that moves
southeastward. This makes sense given the increasing low-level
jet. As such I have included a brief period of prevailing TS at
both sites.

Some LLWS is also expected before the boundary passes through the
area tonight. Behind this boundary, we could see cloud ceilings
drop into the MVFR category into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Oct 1, 2:24 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
224 PM CDT Sun Oct 1 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
224 PM CDT Sun Oct 1 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and tonight.

There is a chance for strong to severe thunderstorms this
afternoon and evening. The best chance for severe thunderstorms
will between 6 pm and midnight...and primarily west of highway
281. The main severe weather threats include hail to the size of
Tennis balls...70 mph winds...as well as an isolated tornado or
two.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are multiple chances for thunderstorms across the local
area through the middle of the upcoming work week. The best chance
for any strong or severe thunderstorms will be along a cold
front during the afternoon and evening hours Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected for areas mainly west of highway
281 later this afternoon or evening. Any reports of large
hail...strong thunderstorm wind gusts...or funnel clouds would be
very much appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Oct 1, 5:13 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
513 PM CDT SUN OCT 1 2017

NEZ082-012245-
Furnas NE-
513 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 545
PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norcatur, or 12 miles east of Oberlin, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.

A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.

LAT...LON 4035 10020 4035 9989 4000 9988 4000 10019
TIME...MOT...LOC 2212Z 212DEG 38KT 3986 10030

Rossi
Special weather statement, Oct 1, 6:22 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
622 PM CDT SUN OCT 1 2017

KSZ005-017-012345-
Rooks KS-Phillips KS-
622 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS AND SOUTHWESTERN
PHILLIPS COUNTIES UNTIL 645 PM CDT...

At 620 PM CDT, Doppler radar was tracking a severe thunderstorm near
Bogue, or near Hill City, moving east at 50 mph.

Tennis ball size hail and winds in excess of 70 mph will be possible
with this storm. This storm is also capable of producing tornadoes.

People in northern Rooks and southwestern Phillips Counties should
monitor the weather situation closely.  A warning may be needed if
the storm maintains its intensity and moves into the area.  Be ready
to seek shelter if severe weather threatens.

LAT...LON 3957 9960 3957 9963 3967 9963 3973 9921
      3939 9913 3936 9960
TIME...MOT...LOC 2320Z 255DEG 46KT 3942 9974

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:22 PM CDTSpecial Weather StatementGIDRooks23 min
Oct 1, 6:34 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks41 min

Nearby

Tornado Warnings in Kansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.